Tornadoes · United States · Mississippi · 2001
F0 tornado, Laurel, Mississippi, June 13, 2001
This F0 tornado ran 0.3 miles across Jones County on June 13, 2001, touching down at 4:50 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 13, 2001
- Touchdown
- 4:50 PM CDT (21:50 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 31.550, -89.130
- Lift-off point
- 31.570, -89.070
- Record number
- 187
What the Weather Service recorded
The pilot of a small plane reported seeing a tornado for a brief period of time about 10 miles south of Laurel. There were no reports of damage from this short lived tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:50 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 13, 2:50 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT WED JUN 13 2001 SURFACE MOISTURE RETURNING QUICKLY TO REGION TODAY AS SLY FLOW PREVAILING IN LOWEST 10K FEET. CURRENT SEA BREEZE-INITIATED TSRA WILL SPREAD NWD THIS EVENING AND HOPEFULLY WILL NOT GET STUCK AT ANY ONE LOCATION LIKE LAST NIGHT IN THE SERN CWFA(A REAL MICROSCALE EVENT). CURRENT LAPS DATA SHOWING CAPES NEAR 3000J/KG AHEAD OF THE NWD-MOVING BOUNDARY AND OVER THE NERN COUNTIES. TROPICAL MOISTURE WILL CONTINUE INCREASING WITH GROWING POTENTIAL FOR DIURNAL TSRA INTO FRIDAY. MODELS GETTING MORE IMPRESSED WITH INSTABILITY ON THURSDAY AS THE VALUES APPROACH 3500-4500J/KG BEFORE SEA BREEZE WORKS NWD. WILL GO FOR ABOVE CLIMATOLOGY(30-35%) POPS THURSDAY WITH LIFTED INDEXES ALSO PROGGED TO BE -7C TO -9C. THE FORECAST THEN HINGES ON THE APPROACH OF A STRONG CENTRAL CONUS LONGWAVE TROUGH/FRONTAL SYSTEM WHICH FLATTENS OUR MID LEVEL RIDGE THURSDAY NIGHT. THE FRONT NOW EXPECTED TO REACH OUR NWRN ZONES ABOUT MIDDAY FRIDAY AND CROSS MUCH OF THE CWFA BY MIDNIGHT WITH A BAND OF SHRA/TSRA LIKELY. AVN/ETA BOTH LOOKING FOR K INDEXES OF 35+ ALONG THE FRONT WITH 850MB DEWPOINTS 12-14C. SINCE PRIMARY DYNAMICS REMAIN N OF THE AREA...THE FRONT SHOULD WEAKEN EARLY SATURDAY OVER EXTREME S MS AND SETTLE INTO THE COASTAL WATERS. TEMPERATURE GUIDANCE NUMBERS VERY REASONABLE AND QUITE SEASONAL WITH SLIGHTLY COOLER NIGHTS RETURNING FOR THE WEEKEND. IN THE EXTENDED...EXPECT A FEW DAYS OF DIFFLUENT NWLY FLOW ALOFT WITH DRYING AIRMASS SATURDAY THROUGH MONDAY. LATEST AVN DROPS MEAN RELATIVE HUMIDITIES TO 15-20% RANGE AS WELL DURING THIS PERIOD AS A MAJOR SUMMER MID-UPPER ANTICYCLONE TAKES UP RESIDENCE IN ERN NM/TX PANHANDLE REGION. THIS RIDGE WILL DOMINATE FIRST HALF OF NEXT WEEK WITH A SLOW RETURN OF TROPICAL AIR TOWARD MID WEEK AND THUS MORE AFTERNOON/EVENING TSRA. PRELIM NUMBERS JAN 73/91/73/90/66 24363 MEI 71/91/69/90/65 23374 .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, Jun 13, 12:19 PM CDT, 4 hours 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1219 PM CDT WED JUN 13 2001 ...THUNDERSTORMS... WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA... AND MUCH OF MISSISSIPPI. ALTHOUGH THE STORMS MAY PRODUCE SMALL HAIL...FREQUENT LIGHTNING...GUSTY WINDS...AND PERIODS OF HEAVY RAIN...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. ISOLATED STRONG THUNDERSTORMS FORMED ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI ON TUESDAY EVENING. THIS CONVECTION FINALLY DISSIPATED AFTER MIDNIGHT, BUT MID-LEVEL CLOUDINESS LEFT OVER FROM THE EVENING CONVECTION HAS MADE ITS WAY INTO CENTRAL MISSISSIPPI. THE MOISTURE ASSOCIATED WITH THIS MID LEVEL CLOUDINESS MAY HELP TO FOCUS INITIAL CONVECTION BY MID AFTERNOON ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THE SURFACE TEMPERATURES THIS AFTERNOON WILL BE IN THE 90S WITH DEWPOINTS IN THE LOWER 70S SO THE AIR WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP. AFTERNOON CONVECTION MAY ALSO FIRE UP ALONG THE SEA BREEZE BOUNDARY AS IT PUSHES INTO SOUTHEAST MISSISSIPPI DURING THE MID AFTERNOON HOURS. SINCE THE OVERALL MID LEVEL MOISTURE ACROSS THE REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED TO BE WIDESPREAD. ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Jun 13, 1:41 PM CDT, 3 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT WED JUN 13 2001 ...THUNDERSTORMS... WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE STRONGER STORMS WILL DEVELOP PRIMARILY ALONG AND SOUTH OF U.S. HIGHWAY 84 FROM ARCHIE LOUISIANA...TO NATCHEZ...TO BROOKHAVEN...TO LAUREL. PERIODS OF HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS...ALONG WITH SMALL HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. HOWEVER...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON OVER THE LOWER MISSISSIPPI RIVER VALLEY. WITH TEMPERATURES IN THE 90S AND DEWPOINTS GENERALLY IN THE 70S...THE AIRMASS WILL BE VERY UNSTABLE THROUGH THE EVENING HOURS. WITH AFTERNOON HEATING...SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE HEAVIEST RAINFALL AND STRONGER STORMS WILL FORM OVER THE SOUTHERN ZONES OF MISSISSIPPI AND EAST CENTRAL LOUISIANA...AS A SEABREEZE MOVES NORTH FROM LOUISIANA. THIS SEABREEZE WILL HELP TO FOCUS THE DEVELOPMENT OF THUNDERSTORMS. SINCE THE OVERALL MIDDLE-LEVEL MOISTURE ACROSS THE REGION WILL BE RELATIVELY DRY...THE CONVECTION THAT DOES OCCUR IS NOT EXPECTED TO BE WIDESPREAD. MOST OF THE SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY MIDNIGHT. ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jun 13, 4:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0433 PM (HBG)HATTIESBURG ARPT MS WIND DAMAGE
06/13/01 FORREST TREES DOWN IN THE ROSS
SPRINGS AREA ALONG HWY
98 JUST WEST OF
HATTIESBURG.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
9.8 hours before the tornado, 125 km from the path. June 13, 2001.
- Mixed-layer CAPE
- 1185 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 398 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Pine Belt Regional Awos (PIB), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of June 13, 2001
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 9:07 AM CDT | F0 | Jefferson Parish, LA | 0.1 | 25 | $10,000 | ||
| June 13 | 2:22 PM EDT | F0 | Richland, SC | 0.1 | 40 | |||
| June 13 | 5:11 PM CDT | F0 | Hamlin, SD | 0.1 | 25 | |||
| June 13 | 5:40 PM CDT | F0 | Grant, MN | 0.5 | 25 | |||
| June 13 | 6:12 PM CDT | F0 | Big Stone, MN | 0.5 | 25 | |||
| June 13 | 6:51 PM CDT | F0 | Cuming, NE | 0.5 | 30 | |||
| June 13 | 6:53 PM CDT | F3 | Todd, MN | 12.0 | 100 | 3 | $5.0 million | |
| June 13 | 6:59 PM CDT | F0 | Grant, MN | 0.5 | 25 | |||
| June 13 | 7:00 PM CDT | F0 | Douglas, MN | 0.1 | 25 | |||
| June 13 | 7:12 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 13 | 7:12 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 13 | 7:18 PM CDT | F1 | Lincoln, MN | 0.5 | 100 | $50,000 | ||
| June 13 | 7:44 PM CDT | F0 | Todd, MN | 0.1 | 25 | |||
| June 13 | 7:45 PM CDT | F4 | Ruby–Seward tornado, NE | 8.0 | 400 | 2 | $1.0 million | |
| June 13 | 8:00 PM CDT | F2 | Morrison, MN | 4.0 | 50 | $200,000 | ||
| June 13 | 8:10 PM CDT | F2 | Crow Wing, MN | 5.0 | 880 | |||
| June 13 | 8:20 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 13 | 8:32 PM CDT | F0 | Todd, MN | 0.1 | 25 | |||
| June 13 | 8:42 PM CDT | F0 | Lancaster, NE | 0.1 | 30 | |||
| June 13 | 8:46 PM CDT | F1 | Lincoln, MN | 2.0 | 100 | $2,000 | ||
| June 13 | 8:46 PM CDT | F1 | Republic, KS | 8.0 | 300 | $120,000 | ||
| June 13 | 8:52 PM CDT | F0 | Osceola, IA | 0.1 | 50 | |||
| June 13 | 8:55 PM CDT | F0 | Saunders, NE | 0.1 | 30 | |||
| June 13 | 8:58 PM CDT | F0 | Republic, KS | 5.0 | 100 | $40,000 | ||
| June 13 | 8:58 PM CDT | F0 | Hodgeman, KS | 0.1 | 30 | |||
| June 13 | 9:00 PM CDT | F0 | Hodgeman, KS | 2.0 | 50 | |||
| June 13 | 9:05 PM CDT | F1 | Thayer, NE | 3.0 | 150 | $500,000 | ||
| June 13 | 9:12 PM CDT | F0 | Hodgeman, KS | 7.0 | 250 | |||
| June 13 | 9:20 PM CDT | F1 | O'Brien, IA | 7.0 | 200 | $200,000 | ||
| June 13 | 9:20 PM CDT | F0 | Monona, IA | 0.1 | 30 | |||
| June 13 | 9:25 PM CDT | F0 | Furnas, NE | 0.5 | 30 | $10,000 | ||
| June 13 | 9:25 PM CDT | F0 | Thayer, NE | 0.5 | 20 | |||
| June 13 | 9:28 PM CDT | F0 | Pawnee, KS | 0.1 | 30 | |||
| June 13 | 9:31 PM CDT | F0 | Fillmore, NE | 0.2 | 20 | |||
| June 13 | 9:45 PM CDT | F0 | Rush, KS | 9.0 | 150 | |||
| June 13 | 10:00 PM CDT | F0 | Hodgeman, KS | 2.5 | 150 | |||
| June 13 | 10:10 PM CDT | F0 | Ida, IA | 0.1 | 50 | |||
| June 13 | 10:18 PM CDT | F0 | Cherokee, IA | 0.1 | 50 | |||
| June 13 | 10:45 PM CDT | F0 | Thayer, NE | 3.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.